Shhh! Please listen to me, doctor!
Photo by Kristina Flour on Unsplash
Conversations with doctors about side effects of medications shouldn’t be difficult or awkward but they often are. Before I found the magic dosage I’m on right now, I was a lab rat for several years. I went through six different antidepressants and anti-anxiety medications, each with their own side effects, plus medications to treat the side effects, etc. It was a nightmare (also one of the side effects!)
When I was twenty-two, I gained a lot of weight from Cymbalta – pretty much overnight. I remember waking up in my college dorm room to find that none of my underwear fit. A month later, I was in the locker room at the gym and found my towel wouldn’t wrap all the way around my body. I had to buy new jeans twice in the span of three months because the old ones (and then the new ones) didn’t fit. After being skinny my whole life, I was not prepared for these tiny inconveniences. I knew I would struggle with how my body looked, and self-esteem, and I was ready for that. I practiced looking in the mirror and loving myself and accepting myself. But the side effects of being fat come from all directions.
Conversations with doctors about side effects: the one with the endocrinologist
For one, doctors. I had this conversation with an endocrinologist:
DOC: Are you a virgin?
DOC: OK, that means we can do an ultrasound.
ME: How is that related to sexual activity?
DOC: The probe is pretty big, it wouldn’t get past most women’s hymens.
ME: (To myself) So just because I have had sex means it’s okay to stick something huge up my vagina? Like, how about just asking?
ME: OK, let’s say I do these tests. Do I have to live with this? Is there a treatment?
DOC: Weight loss.
ME: I’m sorry, it’s just that doesn’t sound like a treatment for a hormonal imbalance.
DOC: In lots of women we see that it helps.
ME: Well, of course, exercise and eating healthy helps…
DOC: Well, yes, that is how you lose weight.
ME: But I haven’t always been this weight. I was skinny until a year ago when I started those new meds. And I’ve had this hormone problem my whole life.
DOC: well, even if you lost 15 pounds, you would still be overweight.
ME: What about the fact that the symptoms only started coming back when I began to lose weight?
DOC: I don’t have enough information, just do the tests.
All I wanted was for him to explain to me how he thought weight loss would help. You know, to use logic. But he didn’t seem to think logic was a language I spoke.
Conversations with doctors about side effects: the one with the psychiatrist
So I went to see a new psychiatrist and told her about the weight gain. She was adamant that weight gain of any kind was, at the end of the day, “calories in-calories out.” When I voiced the opinion that it might be from my medication, she said, “Hmm, it’s possible, but that’s probably not it. Could you be pregnant?”
Me: *laughs* “I don’t think so. I’m on birth control. AND I use condoms.”
Psych: “Are you sure?”
Me: Yes. I’ve just had my period.
Psych: Was it a very light period?
Me: What? I don’t think so. Plus I haven’t had sex in like…if I’m pregnant, it’s the baby Jesus.
Psych: Take a pregnancy test.
So I took a pregnancy test, and here’s a shock – it came back negative. Also, as soon as I stopped taking Cymbalta, I lost weight. Without starving myself or increasing exercise.
Now, on the topic of protected sex. I never thought I would date someone who didn’t love my body. But I became emotionally involved with him before I knew how he felt. One night, lying in bed next to me, he told me, “I struggle with the way your body is. I know it’s wrong, but I do. It’s just the way I was raised that being fat is bad, and unhealthy, and that’s what I feel when I look at you.”
Don’t get me wrong – I knew I was unhealthy. I was taking way too many medications for a 23-year-old and could barely get out of bed most days. But this whispered confession from someone I loved hit me like a curveball.
Oh, and my favorite awkward feedback of all time was when I confided in someone close to me that I was having suicidal thoughts (this was also, at times, a side effect of one of the medications I was taking.) He said, “Don’t tell people you want to kill yourself.” Oh, okay, I’ll just keep it to myself, then…
Hey, now that you’re here! Want more inclusive media? We do too. Consider becoming a Patron of Uncomfortable Revolution. You’ll help support Disabled artists and writers, AND we send free gifts. Doing good was never so easy. Become a Patron!